Political regimes, business cycles, seasonalities, and returns

Powell, John G., Shi, Jing, Smith, Tom and Whaley, Robert E. (2009) Political regimes, business cycles, seasonalities, and returns. Journal of Banking and Finance, 33 6: 1112-1128. doi:10.1016/j.jbankfin.2008.12.009

Attached Files (Some files may be inaccessible until you login with your UQ eSpace credentials)
Name Description MIMEType Size Downloads

Author Powell, John G.
Shi, Jing
Smith, Tom
Whaley, Robert E.
Title Political regimes, business cycles, seasonalities, and returns
Journal name Journal of Banking and Finance   Check publisher's open access policy
ISSN 0378-4266
Publication date 2009-06
Year available 2008
Sub-type Article (original research)
DOI 10.1016/j.jbankfin.2008.12.009
Open Access Status
Volume 33
Issue 6
Start page 1112
End page 1128
Total pages 17
Place of publication Amsterdam, Netherlands
Publisher Elsevier
Language eng
Abstract This paper provides a method for testing for regime differences when regimes are long-lasting. Standard testing procedures are generally inappropriate because regime persistence causes a spurious regression problem – a problem that has led to incorrect inference in a broad range of studies involving regimes representing political, business, and seasonal cycles. The paper outlines analytically how standard estimators can be adjusted for regime dummy variable persistence. While the adjustments are helpful asymptotically, spurious regression remains a problem in small samples and must be addressed using simulation or bootstrap procedures. We provide a simulation procedure for testing hypotheses in situations where an independent variable in a time-series regression is a persistent regime dummy variable. We also develop a procedure for testing hypotheses in situations where the dependent variable has similar properties.
Keyword Persistent regimes
Regime difference tests
Spurious regression
Dummy variable
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ
Additional Notes Available online 31 December 2008

Document type: Journal Article
Sub-type: Article (original research)
Collection: UQ Business School Publications
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 7 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 7 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Thu, 24 May 2012, 08:57:22 EST by Karen Morgan on behalf of UQ Business School